Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can anaemic person use Combavir (lamivudine/zidovudine)?
Mar 23, 2013

The patient's CD4 count is unknown (machine broken) but hemoglobin level is 11.6 The doctors here in Tanzania have immediately started her on ARV treatment because of her HB count: Combavir and Efavirenz. Our concern is that the literature on Combavir indicates that patients with anaemia should not use it because it can cause severe anaemia. Should she be taking this medication? This patient has also lost her hearing due to an ear infection over the course of the last year. Please help her determine if the treatment she has been provided is correct--medical care here is undependable and cursory. Please respond only if you have professional experience. Thank you!

Response from Dr. Wohl

It is correct that the zidovudine (AZT) in Combivir could cause anemia or worsen it. The issue is whether there is an alternative. Stavudine (d4T) remains in wide use in Africa despite a host of other toxicities including neuropathy, and can be combined with lamivudine and efavirenz. Tenofovir is a better option but may not be accessible.

In this case, if there is an indication for ART (low ALC, symptoms of HIV) I would use teh Combivir + Efavirenz and monitor the hemoglobin. Also, important to look for causes of her anemia (heavy menstrual bleeding, blood in stool, malaria, etc).

DW



Previous
Frottage Dr. Whol
Next
Dr. W: Fear To Live, Now What

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement